Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 14, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Sep 11, 2017, 2:53 AM MDT for 7 counties in Montana. It took effect at Sep 11, 2017, 12:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2017, 2:53 AM MDT (08:53 UTC)
- In effect from
- Sep 11, 2017, 12:00 PM MDT
- Expired
- Sep 12, 2017, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Glacier County, MT, Lake County, MT, Lincoln County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 87 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2441 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
714 WWUS85 KMSO 110853 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 253 AM MDT Mon Sep 11 2017 MTZ104-105-120600- /O.NEW.KMSO.FW.W.0014.170911T1800Z-170912T0600Z/ Kootenai-Flathead/Glacier Park- 253 AM MDT Mon Sep 11 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT... * Affected area: Fire Zone 104 (Kootenai). Fire Zone 105 (Flathead/Glacier Park). * Impacts: A dry airmass moving in today combined with the gusty winds will create critical fire conditions across midslopes and ridgetops. The strongest winds will mainly be north of the Highway 2 corridor. Winds and humidities will be slow to improve, thus critical fire conditions are expected well into the evening. * Winds: West-southwest 10-20 mph, gusting to 30 mph across midslopes and ridgetops. Locally stronger gusts near the Continental Divide. * Minimum Humidities: 11 to 20 percent. && $$
2 follow-up statements
811 WWUS85 KMSO 112024 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 224 PM MDT Mon Sep 11 2017 MTZ104-105-122030- /O.NEW.KMSO.FW.W.0015.170912T1800Z-170913T0600Z/ /O.CON.KMSO.FW.W.0014.000000T0000Z-170912T0600Z/ Kootenai-Flathead/Glacier Park- 224 PM MDT Mon Sep 11 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... ...RED FLAG WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT... * Affected area: Fire Zone 104 (Kootenai). Fire Zone 105 (Flathead/Glacier Park). * Impacts: A dry airmass moving in today combined with the gusty winds will create critical fire conditions across midslopes and ridgetops this afternoon and evening...and again on Tuesday afternoon and evening. The strongest winds will mainly be north of the Highway 2 corridor. Winds and humidities will be slow to improve, thus critical fire conditions are expected well into the evening. * Winds: West-southwest 15 to 25 mph, gusting to 35 mph across midslopes and ridgetops. * Minimum Humidities: 10 to 20 percent. && $$
045 WWUS85 KMSO 120558 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 1158 PM MDT Mon Sep 11 2017 MTZ104-105-130600- /O.EXP.KMSO.FW.W.0014.000000T0000Z-170912T0600Z/ /O.CON.KMSO.FW.W.0015.170912T1800Z-170913T0600Z/ Kootenai-Flathead/Glacier Park- 1158 PM MDT Mon Sep 11 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 104 AND 105... ...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT FOR FIRE WEATHER ZONES 104 AND 105... * Impacts: A dry airmass moving in today combined with the gusty winds will create critical fire conditions across midslopes and ridgetops this afternoon and evening...and again on Tuesday afternoon and evening. The strongest winds will mainly be north of the Highway 2 corridor. Winds and humidities will be slow to improve, thus critical fire conditions are expected well into the evening. * Winds: West-southwest 15 to 25 mph, gusting to 35 mph across midslopes and ridgetops. * Minimum Humidities: 10 to 20 percent. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Sep 10, 3:04 PM MDT, 11 hours 49 minutes earlier.
Area forecast discussion, Sep 10, 3:04 PM MDT, 11 hours 49 minutes before
Area Forecast Discussion National Weather Service Missoula MT 304 PM MDT Sun Sep 10 2017 ...Significantly cooler & wetter weather late this week... .DISCUSSION... Some wind gusts to 20 mph will be common through this evening across the Northern Rockies. Once winds diminish tonight, temperatures will plummet for area valleys. Middle and high elevation valleys may experience frost, with temperatures dipping below 37F. Mild and dry air will be present by Monday afternoon, however wildfire smoke concentrations will on the rise for the region. High pressure will break down on Tuesday as a deepening upper level storm system digs down the British Columbia coastline. This will aid in the enhancement of southwest flow across the Northern Rockies and draw moisture northward from the desert southwest. This pattern, which typically allows good potential for full heating along with increasing vertical wind shear, tends to be favorable for thunderstorm development. The first storms, expected to develop late Tuesday afternoon into the evening hours, are likely to be more of the drier nature. Unlike most thunderstorm events, this one actually appears to get better overnight into Wednesday as a cold front stalls across Idaho and Montana. There may even be the potential for a few stronger thunderstorms along central Idaho and SW Montana, depend upon where the front stalls. Forecast models continue to show good agreement regarding a significant pattern change towards much wetter and colder conditions spreading across the region on Thursday. But the full details of this change, especially regarding how wet it could be, remain hard to pin down due to run-to-run inconsistency and variability between the models. That being said, we still feel very confident that temperatures 10 to 20 degrees below normal with widespread precipitation are likely. Especially across western Montana where the heaviest amounts (0.50 - 1.00+ inches) are expected across the higher terrain nearer to the Continental Divide. Steady precipitation may continue into Friday, though some models suggest a gradual decline in moisture by this time. Suffice it to say, by Thursday and especially Friday things will feel more like fall across the Northern Rockies than the summer. Some form of high pressure seems possible for next weekend behind this impressive weather system. But this could present its own set of challenges for next weekend as rapid clearing may result in widespread frost or even our first hard freeze, which happens to be near the climatological normal first freeze across the region. Looking beyond the weekend long range models continue to show good agreement for yet another cold/wet upper level storm by the middle of next week. Additionally, global hemispheric influences (teleconnections) do suggest that these systems may only be the beginning of a more sustained pattern shift towards cooler/wetter weather. && .AVIATION... Surface winds will gust to 20 knots for portions of Northern Rockies air space, including KGPI, KBTM, and KMSO, through 11/0300Z. Surface winds be mostly light and variable thereafter. Wildfire smoke will continue to reduce visibility and obscure terrain near the source wildfires. Slight visibility reductions will slowly occur over time for area terminals, including KMSO and KGPI (after 11/1200Z). && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 2:24 PM MDT | Red Flag Warning | MSO | Flathead, Glacier, Lake, Lincoln, Missoula, Powell and 1 more | 32 hr |
Nearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.